Category: Calcium/Bone Disorders

Monitor: 30

30 - VITAMIN D TOXICITY: A CASE SERIES

Saturday, Apr 27
11:30 AM – 12:00 PM

Objective :

There has been increasing awareness of vitamin D deficiency and its treatment. Vitamin D toxicity, due to overzealous correction of vitamin D deficiency, is an emerging cause of iatrogenic hypercalcemia and associated with significant morbidity. We report a case-series of 24 patients with vitamin D toxicity seen between August 2016 and July 2018 and discuss in detail clinical presentation, risk factors, biochemical features and management of vitamin D toxicity


Methods : All patients with serum calcium more than 10.5 mg/dL along with 25(OH)-vitamin D more than 100 ng/mL, attending Medanta-The Medicity, Gurugram, India, between 1st Aug 2016 to 31st Jul 2018, were identified from the hospital information system database. Data pertaining to their clinical history, biochemical evaluation, and treatment was analyzed


Results : Twenty-four patients, including two children, with vitamin D toxicity could be identified. Median age was 60 years (range 1-90 years). Clinical manifestations included anorexia, nausea, vomiting, acute kidney injury, altered sensorium, upper GI bleed, fever, and weight loss. Median (range) vitamin D was 150 ng/mL (101-657 ng/mL). Median (range) total albumin corrected serum calcium was 12.8 mg/dL (10.7-16.2 mg/dL). All the cases were due to overcorrection of vitamin D deficiency. Fifteen cases (62.5%) were due to over replacement with injectable vitamin D formulations. Nine cases (37.5%) were due to over replacement with oral vitamin D formulations. Intravenous fluids were given to 22 patients (91.6%), calcitonin to 14 patients (58%), zoledronic acid to 2 patients (8.3%), denosumab to 2 patients (8.3%), glucocorticoids to 8 patients (33.3%), and hemodialysis in 3 patients (12.5%). At discharge from hospital, serum calcium was normalized in 13 patients (54%)


Discussion : In our series, vitamin D toxicity was more common and severe in elderly. All the cases were due to iatrogenic over replacement of vitamin D. Various case series already published in literature have shown that most of the cases are iatrogenic, some cases due to over the counter supplements, and few reports of accidental overconsumption of vitamin D. In our experience, not all cases of hypervitaminosis D manifest toxicity. Vitamin D toxicity is an emergency, can be life-threatening if not managed promptly


Conclusion : Hypercalcemia due to vitamin D toxicity can be serious with life threatening manifestations. Irrational use of mega doses of vitamin D can potentially lead to toxicity. Awareness among healthcare providers regarding this emerging cause of iatrogenic hypercalcemia is important to prevent this condition

SHORT URL FUNCTION-->

Arpit Garg

DNB RESIDENT
Medanta-The Medicity
Gurugram, Haryana, India

Dr Arpit Garg, MD is currently working as a senior resident in the Dept. of Endocrinology, Medanta-The Medicity, Gurugram, India

M SHAFI.. Kuchay

Consultant
Medanta-The Medicity
GURUGRAM, Haryana, India

Dr M Shafi Kuchay is working as a consultant in Dept. of Endocrinology, Medanta-The Medicity, Gurugram, India

Ambrish Mithal

Chairman
Medanta-The Medicity
GURUGRAM, Haryana, India

Dr Ambrish Mithal is the chairman of Dept. of Endocrinology, Medanta-The Medicity, Gurugram, India